Tornadoes · United States · Tennessee · 2023

EF1 tornado, Cave Creek, Tennessee, August 3, 2023

This EF1 tornado ran 0.5 miles across Roane County on August 3, 2023, touching down at 2:21 PM EDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 3, 2023
Touchdown
2:21 PM EDT (18:21 UTC)
Lifted
2:22 PM EDT (18:22 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Roane County
Touchdown point
35.837, -84.368
Lift-off point
35.835, -84.359
Record number
2308031221-01

The damage survey

18 damage points were recorded along this path by NWS MRX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Tree damage convergent towards central track
  • Small garage was destoryed and garage doors and roof tossed about 100 yards in different directions
  • Debris at least 100 yrds east
  • Winds took trees down and grass all down flat in one direction

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of rain showers was moving eastward along a frontal boundary during the afternoon. A brief spin up tornado occurred with one of these stronger rain showers within an area of weak rotation across eastern Roane County near the Oral community. Severe downdraft winds occurred sporadically in association with this briefly tornadic thunderstorm.

The tornado touched down in the community of Oral in eastern Roane County near the intersection of country lane and Highway 70. The tornado tracked eastward along Highway 70 for a half mile before dissipating near Oral Cemetery. The most significant damage occurred near the beginning of the track where a small detached garage was destroyed and debris strewn about 100 yards in different directions. A few trees were uprooted and homes and fences suffered minor damage. As the tornado continued east, damage was mainly limited to small branches broken from trees. Dissipation at Oral Cemetery was noted with a metal roof sheet laying in the cemetery and an end to minor vegetation damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:02 UTC21:00 UTCFlood AdvisoryMRX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:27 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Aug 3, 2:12 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
212 PM EDT Thu Aug 3 2023

...New AVIATION...

.UPDATE...
Issued at 922 AM EDT Thu Aug 3 2023

Widespread showers continue this morning associated with
isentropic ascent and a shortwave axis apparent on WV imagery
moving across Kentucky. Recent surface analysis places an area of
low pressure somewhere near STL or western Illinois with a surface
boundary extended east across Kentucky and into portions of East
Tennessee. Another convectively induced boundary is apparent from
Arkansas, across southwest Tennessee, and northern Mississippi.
The upper level disturbance is spreading large scale ascent across
the region and will continue its eastward propagation late this
morning and into the afternoon with a westerly low level jet
continuing to focus low level moisture flux. Near term analysis
places the best boundary layer convergence generally north of I-40
over the next 3-6 hours which is where FFG values are lowest.
Luckily, instability remains weak with nearly moist adiabatic
lapse rates limiting convective potential. However, deep warm
cloud depths, and high PW values will continue to favor efficient
warm rain process. Any training, and topographic effects could
certainly add to the flash flood potential.

Further south, the forecast is a bit more uncertain. Obviously
this area has been much drier and the convective activity across
west/middle Tennessee will likely stay mostly south of the
forecast area. Still, some heavier rains will move into the
southern southern zones through the morning and afternoon, but FFG
is higher across these areas.

As far as the current forecast, only small changes in PoPs were
needed to match recent radar trends and near term guidance.
Otherwise the forecast won't need any updates this morning.
Updated

&&

.SHORT TERM...
(Today and tonight)
Issued at 347 AM EDT Thu Aug 3 2023

Key Messages:

1. Isolated flash flooding threat possible today and tonight,
mainly for central and northern areas where flash flood guidance
is lower.

2. Possibility of some localized damaging winds exists in the far
southern plateau and far southern TN valley later today. Better
chances will be further south, in northern Alabama and northwest
Georgia though.

Discussion:

Synoptically, the forecast area will remain situated beneath
northwest flow aloft between an upper ridge over the southern plains
and southern Miss river valley, and upper troughing over the Great
Lakes and Ohio river valley areas. Multiple rounds of showers and
embedded thunderstorms are expected to move through forecast area
through the period, resulting in some chances for some localized
flash flooding as well as a chance for some severe storms.

In regards to the flooding chances... Isentropic analysis shows an
area of focused ascent along the 305K surface across the northern
half of the forecast area, and specifically northeast of the
Morristown area. This lines up well with current radar imagery which
shows the best coverage and intensity of ongoing showers in that
same general area. The NAM seems to have this modeled well, and
shows this ascent continue to strengthen through 12z this morning on
the nose of the LLJ. Have already seen some 3-6hr radar estimates
over 1.75" in the Claiborne/Hancock county line areas, and wouldn't
be surprised to see some similar totals further east through
daybreak. This area of ascent shifts east after daybreak, only to be
replaced by chances for more widespread showers and embedded
thunderstorms later in the morning as a decaying MCS moves into the
southern valley and a convectively enhanced shortwave trough
approaches from the northwest. Points in favor of some degree of
flash flooding threat include forecast PWATs exceeding 2", very high
freezing levels promoting efficient warm rain processes, and the
possibility of convection training over the same areas from time to
time. That being said, outside of the northeast parts of the
forecast area (including the Claiborne/Hancock county area mentioned
above), flash flood guidance on the 1hr, 3hr, and 6hr time scales
are fairly high. Believe there is certainly a risk for some isolated
flash flooding issues, but I'm not confident there's a widespread
enough risk for any flood related headlines at this point. My gut
instinct is to say the risk for any flooding issues is likely in
the north, despite chances for stronger convection in the south
later today. Storm motions will be faster there and combined with
lower FFGs, may mitigate the flooding threat. Will opt to forego
those at this time and just message flood risk through HWO and
other avenues.

Regarding the severe chances for today... Guidance supports a
decaying MCS approaching the southern plateau around daybreak or so.
This shouldn't pose any severe risk I don't believe, but a
convectively enhanced shortwave will swing southeast across the CWA
later today and should help spark off additional convection as it
does so. SPC has just barely clipped our area (Marion county mostly)
with a Slight risk area, and a 2 percent tornado contour as well.
There is some support, both via deep layer shear and low level
helicity, for a damaging wind threat and even risk of tornado via
planar fields and BUFR soundings at Chattanooga. However, it must be
said that the consensus is for a stronger signal south and west of
our CWA. CAM guidance supports this as well. Overall, not very
confident that there's any substantial severe threat in our forecast
area but definitely worth monitoring as the day progresses.

Otherwise, once the aforementioned shortwave moves through the area
this evening, we should see rain chances shift south and east of the
CWA along outflow induced boundaries and closer to better upper
support. Don't have rain chances completely tailing off by the end
of the period, but the trend in guidance is definitely towards drier
conditions. Surface high pressure attempts to build back in tonight
into early Friday morning.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 347 AM EDT Thu Aug 3 2023

Key Messages:

1. Potential of lingering flooding concerns Friday has trended
downwards along with expected coverage of showers/storms.

2. Daily chances of showers and storms exist through the extended,
with Sunday and Monday currently looking like the best chances to
see additional activity.

Discussion:

For Friday the synoptic pattern will gradually begin to shift to a
more quasi-zonal flow setup with minor disturbances moving through
mean flow aloft at times. These disturbances will combine with
diurnal heating and result in daily chances of showers and
thunderstorms, however, CAMs have trended with lower coverage of
lingering storms, especially across northeastern portions of the
area Friday. Cannot rule out isolated to weakly scattered activity
but the best chance will exist in the southern valley/plateau in
proximity to a stationary surface front west of the forecast area. A
decrease in PWAT is noted in northeastern areas as well. As a
result, the previous lingering flooding threat does not look to
remain much of a concern at this time.

Additional isolated showers and storms will favor the southern
valley and  higher elevations on Saturday. By late weekend, a more
prominent shortwave trough will progress across the central CONUS
and lead to more persistent swly H85 flow and subsequent isentropic
lift. This will result in an uptick in chances for storms Sunday and
into early next week as a frontal boundary approaches and passes
through the region. Some discrepancies exist among long term
guidance so the finer details remain a bit fuzzy. Ensemble guidance
hints that troughing influence will bring reduced moisture
availability after the passage of the front. NBM has populated with
some slight to low end chance PoPs mid-week. This may be a little
bullish given the dry airmass in GFS derived soundings but have left
the wording as is for now.

&&

.AVIATION...
(18Z TAFS)
Issued at 107 PM EDT Thu Aug 3 2023

Uncertain forecast through the next 24 hours. An upper level
disturbance will bring shower activity to all sites this
afternoon. Rain should begin to clear out this evening with low
CIGS and visb impacting all sites. Prevailing MVFR is expected at
all sites with IFR or lower at TRI. Guidance favors fog developing
tonight at TRI with LIFR conditions. Additional showers and
storms may develop back to the west, but its expected to remain to
the west through the morning hours. May start to see some
improvements in CIGS by the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  88  70  91 /  50  50  20  30
Knoxville McGhee Tyson Airport, TN  70  84  67  89 /  40  30  10  10
Oak Ridge, TN                       70  84  67  88 /  30  30  10  10
Tri Cities Airport, TN              67  82  64  87 /  50  40  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....KRS
AVIATION...Diegan
Hazardous weather outlook, Aug 3, 4:27 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
427 AM EDT Thu Aug 3 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
427 AM EDT Thu Aug 3 2023 /327 AM CDT Thu Aug 3 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Multiple rounds of showers and thunderstorms are expected today
and tonight. Some isolated flooding will be possible, especially
for areas that see repeated showers and thunderstorms. This could
occur anywhere, but the better chances will likely be north of the
I-40 corridor. Additionally, isolated damaging winds cannot be
ruled out with any stronger storm this afternoon, mainly for
portions of the southern Tennessee Valley and southern Cumberland
Plateau.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

6.4 hours before the tornado, 204 km from the path. August 3, 2023.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 89 joules per kilogram, CIN -122, lifted condensation level 874 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 147 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
148 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

5.6 hours after it, 204 km from the path. August 4, 2023.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 119 joules per kilogram, CIN -157, lifted condensation level 839 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 59 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
859 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Oak Ridge (OQT), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:45 UTC7673 3 kt1016.9-RA
16:53 UTC7773 4 kt1016.9-RA
17:53 UTC77740° 0 kt1016.6-RA
18:08 UTC7674 1016.3RA BR
18:28 UTC7573 5 kt1015.9RA BR
18:35 UTC7573 4 kt1015.9RA BR
18:41 UTC7572 4 kt1016.3RA BR
18:53 UTC7573 3 kt1015.9-RA
19:13 UTC7472 3 kt1016.3-RA BR
19:20 UTC7573 3 kt1016.3-RA
19:40 UTC7573240° 3 kt1015.9
19:48 UTC75.273.40° 0 kt1015.9-RA
19:53 UTC7573 3 kt1015.9RA BR
20:10 UTC7472 4 kt1015.9-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the touchdown began at 18:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:20 UTCTSTM WND DMG3 Se BradburyRoane, TNTrees and power lines down near Hwy 70 (Kingston Hwy) and Copenhaver Rd.
18:21 UTCTSTM WND DMG4 Se BradburyRoane, TNPhoto showing downed trees and roof damage to two homes. This report corrects the location for a previous report from 1 SE Lenoir City. Time estimated by radar.
18:21 UTCTORNADO3 Sse BradburyRoane, TNThe tornado touched down in the community of Oral in eastern Roane County near the intersection of Country Lane and Highway 70. The tornado tracked eastward along Highway 70 before dissipating near Oral Cemetery. The mos
18:30 UTCTSTM WND DMG1 Se Lenoir CityLoudon, TNTrees down and roof damage to a few homes.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of August 3, 2023

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 33:51 PM EDTEF0Franklin, GA10.425
August 34:16 PM EDTEF0Pickens, SC0.750$1,000
August 35:14 PM EDTEF0Pickens, SC1.450$2,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.